Really down

Hi All. Haven't been on here for ages. Just need to rant. RA steadily getting worse. Spreading and painful. Couldn't tolerate Methotrexate, Sulfasalazine, or Hydroxychloroquine because of side effects. Am seeing rheumy nurse on Thurs re Leflunomide but worried cos one side effect is it can raise blood pressure. Having probs as lately BP has been all over the place. Will have to see. But it's hit me in the last week that RA gets worse. Up to now, I've lived with knowing that. But it's thrown me into a bout of depression and am very emotional. HELP!!!

12 Replies

oldestnewest
  • Hi Wannabefree, I appreciate totally where you're coming from as I I've been feeling very similar myself lately after stopping mtx. Hopefully the leflunomide will suit you and you'll start to feel more like your old self as the pain gets under control. I read through the leaflet for the leflunomide and just wanted to cry but remembered that the methotrexate leaflet was just as scary and popped my first pill with my beans on toast last night. I think having to change meds is enough to make most of us feel upset and anxious. I've also been feeling scared and emotional but I think under the circumstances this is a normal reaction. If however you feel you have developed depression then maybe go and speak to your GP? The helpline can also be really helpful if you need someone to talk to about your fears. Big hugs to you and I hope you feel better soon x

  • Awwe bless ya......hang in there..pop along and have a chat with your GP

    wendy (XX)

  • Hi,

    So sorry that you are feeling so down at the moment.

    Depression is often associated with RA so please don't feel awkward about mentioning it to your Rheumy nurse or, as mumoftwin mentioned, have a chat with your GP.

    Sometimes just a talk with someone who understands is enough but at other times medical intervention can help. Many of us take antidepressants.

    Hopefully the nurse can reassure you about possible side effects of leflunomide and will ensure regular checks on your BP.

    The journey towards finding the right meds for you can be long and frustrating but they are getting so much better at halting the progress of the disease now so don't despair yet. Hang on in there.

    Judy xx

  • Having this condition can be like being on a roller coaster both mentally and physically. Due to the actions of the drugs it can take a lot of changes and a long time to find a drug your body can tolerate and is able to control your symptoms as you need to try each for at least 3 months (unless you react sooner). In the meantime you may need extra help from your GP. The drugs you have tried are known as DMARDs which are the first line of treatment and for many do work. If your condition does not improve there are the Anti-TNF's and Biologicals but there are strict conditions on prescribing and if you are able to tolerate a DMARD in combination with them the results are often better although they can still be used without.

  • I can really see where you are coming from having myself slowly come through it all over the past few months, so you will get there, just take it one hour at a time before moving to two etc before you know it a full day will go by and you will have had no 'black clouds' hung over you.

    As to the Leflunomide, I am on that and I do have high blood pressure, although I had this before I even started these tablets, all my gp did was to increase my tablets for blood pressure. I am now in the acceptable level of highness, with the 'top number' coming down but the 'bottom' number in the orange level rather than the red. From what I can gather it's this bottom number they are more interested in than the top. As my GP advised remember the old adage on stairs of 'up for blood pressure, down for diabetes'. So I make sure that I go up and down the stairs at intervals at home of 10 times. Slow and painful progress I know, at least I think to myself it will help.

    Good Luck and I hope you feel better soon. xxx

  • so sorry to hear of your struggles. I hope you get some encouragement from the thought that there are other meds which you can try. Nothing without risk, but I had ten years of reasonably good functioning on iinfliximab. I had to come off it, but am now waiting for another anti-tnf. I suppose we all feel depressed sometimes, I've shed tears over the last few months but also find a lift in looking at the spring happening, getting some sunshine and doing meditation. Its not all downhill.

  • Hi,

    Have you looked at dietary changes, I know a lot of people say all that is rubbish and that RA is not linked to diet, but I have followed the 'The Paddison Programme' now for around a month and am off all my medication and my CRP levels are down, pain is up and down but better than before when I was on all my medication. Go on youtube and look up Clint Paddison or John McDougall or John Bergman they all propose diet changes as a way of alleviating a lot of autoimmune disorders.

  • sorry you are feeling low , I go through phases of this and cry at the drop of a hat with the fear and frustration , feel better when the sun is shining , I am on leflunomide and my BP was up before , I take bispropol prescribed by my GP to help and my BP is acceptable , I have to keep an eye on it and record it , so far so good. having said that leflunomide doesn't seem to be helping so looks like another change is coming for me , it's scary taking a new drug isn't it ? hope you feel more yourself soon x

  • Many of us here know just how you feel!

    I have been on all the DMARDs now with problems of one sort or another and am settled more or less at the moment on azothiaprine. Pleased so far that I'm only having minor flares, but still needing a maintenance dose of steroids.

    I couldn't take leflunomide because of my blood pressure. which is all over the place - high one day and low another. I've had gold injections, hydroxychloroquine, sulphasalazine, methotrexate, etc, all with either allergic reactions or intolerable side effects and I'm not eligible for biologics (well, not unless I come off the steroids for six months or so!).

    So... hang in there, at some stage there will be a break-through and you will find a treatment that helps!

  • So sorry you are feeling so down. A short time ago I was feeling the same way. The best thing I did is jump on this site and vent. It help me. We all have similar issues and understand very well how you are feeling.

    Hope you feel better soon, just remember your not alone!

  • Thankyou all for your replies and for your concern. I tried Leflunomide determined to persevere. But I ended up in A & E with very high blood pressure. 216 over something. Frightened and thought it was a stroke. Also yellow eyes and absolute exhaustion. After tests was sent home, altho they (and I !) thought I was in for a while. Stopped taking the stuff. Deffo no more meds for me!

  • Hi there wannabefree, Sorry to hear your feeling this way, but the next bout of treatment my be the one that gets you out of the black hole your in .... if only for a while. Stay positive I know its hard and try not to dwell on what may happen but the here and now. RA is progressive as we all know but the treatment can stop it in its tracks we just have to be our own guinea pigs till we find what suits us. I hope every ones words have help and your able to take charge of you again and climb out of that black hole. xxxxxxxxxxxxx Seek some counselling it may help x

You may also like...